Now, let’s think about the signs and the symptoms.
So first of all we wanna start with the basics.
Again, going back to those ABCs.
I know it feels like we’re kind of drilling it into you,
but we just really wanna make sure
that we’re always focusing on these testing.
You also wanna think about hemodynamic stability.
Is your patient hypotensive?
Is their blood pressure low?
Are they tachycardic?
What is their skin?
Are they cool and clammy
or are they warm and well perfused?
Definitely, for those patients who are cool and clammy,
you wanna start thinking about moving things along
more urgently for them.
You wanna add some key historical points.
So you wanna ask the patients how many episodes have you had.
Have you had one episode of bleeding?
Have you had five episodes of bleeding?
And how much blood was present?
Did you throw up a small garbage can or a bowl full of blood?
Or did you throw up and there was a fleck of blood in there?
And that really makes the difference.
So sometimes, patients can potentially
exaggerate the amount a little bit.
There are potentially patients
who might under exaggerate a little bit
but trying to get an idea as to how much blood is there.
This is one of those situations where I say,
"Our job is sometimes a little bit less glamorous."
But where patients bring in a picture.
A picture is actually very, very helpful in this situation.
So if someone brings me in a picture
as to what they threw up or what was in their toilet,
I know it doesn’t sound super exciting to a lot of people
but for us in the Emergency Department,
it gives us an idea as to what we’re dealing it.
So smart phones have actually really made a difference here
in thinking about this.
Another thing to think about are associated symptoms.
Is the patient also having pain in their abdomen?
Are they feeling light-headed?
Are they dizzy or did they syncopes?
Feeling light-headed, feeling dizzy,
definitely a syncopal episode may indicate
that there’s been more acute blood loss.
When you don’t have those symptoms,
it might indicate
that they are a little bit more hemodynamically stable.
Belly pain can be associated with perforation.
One of those things, so for an upper GI bleed,
a peptic ulcer can actually perforate.
They can become a hole in the stomach.
And that can be associated with a lot of abdominal pain.
So asking about that
can definitely help point you in one direction or the other.
It’s also important to try
and get some medical history from your patient.
So do they have a history of alcohol abuse?
Do they have liver disease?
Have they ever had any surgeries?
Have they ever had this before?
That can be a very helpful question to know.
The other thing to know would be
do they have any history of peptic ulcer disease?
Getting a good medication list from your patient
also will be of great benefit.
So things that can be associated with GI bleeding
are non-steroidal medications.
Medications like ibuprofen can actually lead to GI bleeding
due to increased irritation in the abdominal and in the stomach.
So you wanna ask about heavy NSAID use.
You’d be surprised how many patients will tell you
that they’ve been taking increasing amounts of NDSAIDs
for a period of time due to back pain, or neck pain, or headaches.
I had a very memorable young man when I was a resident
who had been taking lots of ibuprofen and in the end
had developed a very significant and severe GI bleed.
Glucocorticoids are another thing that can lead to GI bleeding.
Again, they can have effects on the lining of the stomach
and lead to bleeding and potentially ulcer disease,
especially for patients who are chronically on those medications.
And then very important to ask about anticoagulants.
Is your patient on warfarin?
Are they on one of the new oral anticoagulant medications?
Are they on plavix?
Very important to get this information from someone
'cause especially, if they’re having a significant GI bleed,
you have to know what they’re on
so you can figure out how to reverse that anticoagulation.
And last but not the least is food intake.
Beets and food that has a lot of red dye in it
can actually cause patients
to look like they’re having GI bleeding.
something that doesn’t seem like a normal question to ask
but to go ahead and ask the patient,
have you been eating a lot of beets?
Red beets can cause it to look just like blood in the stool,
or a lot of red dye.
I actually had a patient when I was a resident
who had had a GI illness
like some vomiting and diarrhea and drank a lot of red Gatorade.
And then had a bowel movement
and was very concerned that he was having a GI bleed.
So red dye from the red Gatorade made it look that way.
So asking about if the patient has eaten anything
that can make the stool appear red.
Now, let’s think about the differential here.
So could the blood be coming from elsewhere?
So let’s say someone tells you
that they threw up a large amount of blood.
Where else could it be coming from?
Nose bleeds are a classic place that it could be coming from.
Our nose, posteriorly, is connected to our oropharynx,
so if someone is having a nosebleed
that blood can get swallowed into the stomach,
and the stomach can get irritated when there’s blood in it
and the patient can in turn throw up something
that looks like blood.
Hemoptysis is another thing that can be confused for a GI bleed.
Hemoptysis is when you cough and you spit up blood.
Sometimes that can be a massive amount of blood
and sometimes it can be very hard to tell
whether or not the blood is coming from the stomach
or coming from the lungs.
Dental bleeding is another concern,
especially if someone has had a dental procedure.
So someone who’s had their tooth pulled
or who has had trauma to their mouth potentially
can have a lot of bleeding from those areas.
And again, similar to the nose bleed,
if you go ahead and you swallowed that blood
it goes into your stomach,
the stomach can get irritated when there’s blood in there
and in turn the patient may in fact throw up
and it may look like blood directly coming from the stomach.
Other things are external hemorrhoids or an anal fissure,
can cause blood to be mixed in with the stool.
And then vaginal bleeding.
So for patients who have heavy vaginal bleeding,
sometimes it can be hard to tell
if the bleeding is coming from the vaginal area
or from the rectal area.
So you need to make sure you go ahead
and keep that on your differential as well
to see where the source of the bleeding is.
There's some key words that are gonna be important for you to know
to help you communicate with the people in the ED.
So hematemesis is one of them.
Hematemesis is vomiting of bright red blood.
So it’s when a patient throws up and it looks basically
like completely undigested blood.
Coffee ground emesis is vomiting of dark material.
It actually looks like the way it sounds.
So it looks like someone
who took the coffee grounds from the filter and threw that up.
That’s called coffee ground emesis.
Patients sometimes voluntarily say,
"I threw up and it looked like what comes from the coffee filter."
You know, that’s concerning for blood
that has been somewhat partially digested.
Melena is dark black or tarry stool.
When I'm trying to get this from patients,
I always try and find something black to point to.
Has your stool been black like this?
Because it really is very noticeable.
Melena is due to digested blood from the stomach
that goes down through the intestines and gets digested,
and then comes out appearing in the stool
that it’s a dark or black tarry stool.
Sometimes, people describe it as like a little bit sticky.
This is something else.
Once you've seen it, you’ll know what it is.
It’s a kind of classic appearance for patients.
And lastly is hematochezia.
And this is maroon blood with stool.
Hematochezia is most commonly seen with a diverticular bleed
or more rapid lower GI bleed,
or even potentially a very rapid upper GI bleed.
So if someone is having bleeding very briskly from their stomach,
as it goes down through the intestines,
if it goes very, very quickly
it can come out and when it comes out in the stool
it can look just like maroon blood mixed with stool.